Call us today

(973) 862 4820
Menu close

What Happens When You Mix Benzodiazepines & Barbiturates?

Seven bottles of medication of various types

Barbiturates are central nervous system depressant drugs (CNS depressants) that were more commonly prescribed in the past than they are currently. They were primarily used to treat anxiety, reduce seizures, as sleep aids, and to assist in withdrawal from alcohol. Barbiturates include Seconal (secobarbital), Nembutal (pentobarbital), and Luminal (phenobarbital). While barbiturates were common prescription drugs at one time, they were also significant drugs of abuse, and many individuals developed physical dependence on barbiturates rapidly. Barbiturate overdose became a great concern, and in the early 1970s, barbiturates were largely replaced by benzodiazepines for most of their medicinal uses.

The Substance Abuse and Mental Health Services Administration (SAMHSA) states that barbiturates still may be prescribed to elderly individuals, in clinics or hospital settings as anesthetics, or for the treatment of seizures. They are prescribed more often to women than to men.

The benzodiazepines represent one of the most commonly prescribed categories of drugs throughout the world. Benzodiazepines, or benzos, include very familiar drugs, such as Xanax (alprazolam), Valium (diazepam), Ativan (lorazepam), Klonopin (clonazepam), and numerous others. Benzodiazepines are commonly used in the treatment of anxiety disorders, to address seizures, as sleep aids, as muscle relaxants, and as withdrawal management medications.

Although this class of drugs was initially believed to have less abuse potential than barbiturates, benzodiazepines are also significant prescription drugs that are abused, and their chronic use can lead to the development of physical dependence. Both benzodiazepines and barbiturates are classified as controlled substances by the United States Drug Enforcement Administration (DEA).

According to the book General and Molecular Pharmacology: Principles of Drug Action, the primary mechanism of action associated with both benzodiazepines and barbiturates is the facilitation of the inhibitory neurotransmitter GABA (gamma-aminobutyric acid). This inhibitory neurotransmitter slows the functioning of the neurons in the central nervous system (CNS: the brain and spinal cord). Thus, these drugs are classified as CNS depressants. This inhibitory action leads to the medicinal effects of both classes of drugs, although each specific drug in each class will have specific effects on GABA. These inhibitory actions also account for the production of feelings like euphoria, sedation, wellbeing, relaxation, etc., that lead to the abuse of these drugs.

Contact Us About Our Availability

(888) 414-8172
Do You Have Questions? | We Are More Than Happy to Provide Answers

Abuse of Benzodiazepines and Barbiturates

According to SAMHSA, benzodiazepines and barbiturates are typically not primary drugs of abuse; they are usually not abused alone. The most common drug of abuse taken with benzodiazepines or barbiturates is alcohol. It is not unusual for individuals to mix central nervous system depressants, like alcohol, because the psychoactive effects of these substances are enhanced when taken together.

Immediate and long-term results of mixing barbiturates or benzodiazepines can include:

  • Increased feelings of euphoria, giddiness, wellbeing, and sedation
  • A significant reduction in feelings of anxiety or stress
  • Alterations in motor coordination, decreased response time, perceptual problems, slurred speech and stuttering, drowsiness, and lethargy
  • Muscle weakness, abdominal discomfort, appetite loss, nausea, vomiting, or diarrhea
  • Significant issues with emotional control, including being quick to anger, aggressive, and even violent
  • Mood swings
  • Potential psychosis (the development of hallucinations and/or delusional behaviors)
  • Cognitive problems that can include severe issues with judgment, reasoning, the inability to form new memories, and significant problems with concentration and attention
  • A tendency to engage in potential risky behaviors that can include numerous potentially damaging behaviors, such as driving while under the influence of drugs, engaging in unprotected sex, becoming involved in criminal activities, etc.
  • Respiratory suppression that can lead to significant health issues, including increased potential to develop lung diseases or disorders, decreased oxygen delivery to important organs like the brain, and serious issues with oxygen deprivation that can result in brain damage or death
  • Suppressed cardiac functions that can lead to significant health problems
  • Tolerance, which rapidly develops in regard to both barbiturates or benzodiazepines
  • Withdrawal effects when use of the drug stops
  • Physical dependence
  • Rapid development of a formal substance use disorder as a result of combining these drugs (a sedative, hypnotic, or anxiolytic use disorder)

Chronic abusers of benzodiazepines, barbiturates, or both drugs run the risk of developing serious physical dependence, which can drive them to drug-seeking behaviors that can be dangerous (e.g., engaging in criminal activities), financially draining, and lead to significant emotional distress and desperation when the drugs cannot be obtained.

Most sources, such as the book Sedative, Hypnotic or Anxiolytic-Related Disorders, discuss the enhanced effects of central nervous system depressants that result when combining these drugs. When a person combines two drugs with similar mechanisms of action, the effects of both drugs are enhanced beyond what they would normally be if only one drug was taken. This enhancement of effects can result in many of the above issues and also lead to some other serious potential problems, including an increased potential to overdose on these drugs.

An overdose of a central nervous system depressant drug can lead to serious long-term consequences due to respiratory depression or complete shutoff of oxygen to the brain.

When an individual has overdosed on a central nervous system depressant, the drug shuts down areas in the brain stem that control respiration and heart rate, resulting in a loss of these functions. The individual may then fall into a coma. If the individual’s oxygen supply to the brain is shut off completely, the person could suffer serious brain damage and die.

Long-term issues associated with the enhanced effects of combining central nervous system depressants can include:

  • Significant damage to the lungs due to respiratory suppression
  • Potential cardiac damage due to respiratory suppression
  • Damage to liver and kidneys
  • Potential brain damage

Areas of the brain that are immediately affected as a result of chronic hypoxia (decreased oxygen delivery to the brain) or anoxia (a total shutoff of oxygen from the brain) include areas that are involved in memory and learning, complex attention, planning, restraining impulsive behaviors, and judgment. Of course, other areas the brain can also be affected, depending on how long the respiratory suppression lasts, and individuals can exhibit problems with movement, slurred speech, visual perception, receptive language, etc. Moreover, the vascular structure of the brain may become damaged, and the individual may develop stroke-like symptoms. In some cases, effects to cognition as a result of an overdose on benzodiazepines and barbiturates may resolve to some extent; however, individuals often have long-term issues with mood, attention, memory, and complex problem-solving.


Contact Us About Our Availability
(888) 414-8172
Do You Have Questions? | We Are More Than Happy to Provide Answers

Do Not Combine Barbiturates and Benzos

Closeup Shot Of Medicine

Combining central nervous system depressant drugs, such as benzodiazepines and barbiturates, can result in serious consequences that may have long-term effects on quality of life or be fatal. Unless one is using these drugs under the supervision of a physician and according to the physician’s instructions, never combine central nervous system depressant drugs.

Individuals who habitually abuse these drugs (any form of use without a prescription) should discuss their situation with a licensed mental health professional. If a person is regularly using benzodiazepines, barbiturates, or both, they should not discontinue the use of the drugs unless they are under the care of a physician. This is because the withdrawal syndrome associated with either of these drugs can lead to seizures, which can be potentially fatal. The discontinuation of any benzodiazepine, barbiturate, or combination of benzodiazepines and barbiturates should only be attempted while one is under the direct supervision of a licensed physician. Attempts to treat individuals with substance use disorders as a result of benzodiazepine/barbiturate abuse without direct medical intervention can lead to serious consequences as a result of withdrawal, an individual relapsing and overdosing on the drugs, or other numerous potential psychological and physical manifestations (e.g., the development of psychosis or suicidal behaviors during withdrawal or a relapse).